Caution with the use of fentanyl patches
Fentanyl patches are used to administer the pain killer fentanyl through the skin. But a patch can come off and accidently stick to another person, administering a dose of the fentanyl to them instead.
Fentanyl is a potent pain killer and the dose administered could be lethal. Too much fentanyl can also cause breathing difficulties, marked drowsiness, confusion, dizziness or impaired speech.
Children are particularly at risk, and a patch attached to a child could be life-threatening.
If a patch does attach to the wrong person – for example a family member sharing the same bed – remove the patch immediately and contact your doctor, take the person to an A&E centre, or to the hospital emergency department. Do this even if there are no signs of discomfort or drowsiness.
The risks associated with fentanyl patches have been reiterated by the UK’s drugs safety watchdog the Medicines and Healthcare Products Regulatory Agency (MHRA). This comes after a UK coroner’s recent call for a national warning to alert health care professionals about the risks associated with using fentanyl patches, following the death of a 15-month-old girl in June 2016. The girl died from fentanyl toxicity after a patch worn by her mother became attached to the child’s skin.
Used patches still contain high concentrations of fentanyl, so disposing of them safely is also very important. After a patch is removed from the skin, fold it in half with the sticky sides together and make sure to dispose of it out of the reach of children.
In April 2012, a two-year-old boy died after accidentally putting a used fentanyl patch in his mouth. He picked up the patch from the floor of his grandmother’s nursing home when the family were visiting her. Two days after the visit he was found unconscious, in respiratory arrest, was unable to be resuscitated and died.
It is important that all medicines are disposed of safely, and away from children.
For further advice on the safe use of fentanyl patches see: